Texas, 2011

Damaging Winds and Lightning Strike in Texas, July 4, 2011

July 4, 2011 · NWS SHV · 3 events in 3 counties and zones

A large outflow boundary initiated by previous showers and thunderstorms over northern Arkansas during the day Monday spread south into the Four State Region during the late afternoon and evening. This boundary helped with the development of showers and thunderstorms that interacted with other isolated and smaller scale outflow boundaries to produce scattered strong to severe thunderstorms that…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large outflow boundary initiated by previous showers and thunderstorms over northern Arkansas during the day Monday spread south into the Four State Region during the late afternoon and evening. This boundary helped with the development of showers and thunderstorms that interacted with other isolated and smaller scale outflow boundaries to produce scattered strong to severe thunderstorms that contained locally heavy rainfall, frequent and continuous lightning strikes, and gusty winds of 30 to near 45 mph and isolated higher gusts. These gusts downed trees and power lines. Daytime temperatures were near the century mark Around nightfall the storms went into a decreasing cycle with loss of the afternoon heating. However, during the evening, remnants of a sea breeze boundary spread north across parts of East Texas and lower Northwest and North Central Louisiana and collided with the south bound boundary, allowing storms to increase in intensity as they moved across parts of Louisiana just prior to midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 2:11 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 2:11 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT MON JUL 4 2011

.DISCUSSION...
WEAK SURFACE BOUNDARY EXTENDING ALONG A LINE FROM NEAR MCALESTER
OKLAHOMA TO MONTICELLO ARKANSAS HAS BEEN THE FOCUS OF CONVECTION
THROUGH MUCH OF THE AFTERNOON AS AN UPPER-LEVEL TROUGH DIGS SOUTH
THROUGH OKLAHOMA. DUE TO THE SOUTHWARD PROGRESSION OF THE UPPER-LEVEL
TROUGH...LEFT CHANCE POPS ACROSS OKLAHOMA AND ARKANSAS ZONES
THROUGH MIDNIGHT.

MODEL GUIDANCE ADVERTISING HIGHS IN THE LOWER TO MIDDLE 90S
THROUGH MUCH OF THE FORECAST PERIOD DUE TO INCREASED CLOUD COVER
AND PRECIPITATION ASSOCIATED WITH THE NEARLY STATIONARY UPPER-
TROUGH THAT WILL REMAIN PARKED ACROSS THE REGION. HOWEVER...SINCE
RECENT TRENDS HAVE INDICATED A COOL BIAS WITH THE GFS OVER THE
PAST SEVERAL DAYS...KEPT TEMPERATURES ABOVE THE MODEL GUIDANCE BUT
BELOW 100 DEGREES.

STATIONARY SURFACE BOUNDARY WILL WAVER ACROSS THE REGION THROUGH
THE FORECAST PERIOD...PRODUCING LIGHT WINDS AND A TRIGGER FOR
AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY. /05/

&&

.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. SCATTERED CONVECTION
ACROSS THE REGION THIS AFTERNOON AND EVENING...BECOMING ISOLATED
AFTER 03Z. SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS WILL SEE THE
MOST COVERAGE. HAZARDS FROM THE CONVECTION WILL INCLUDE STRONG WIND
SHEAR...SEVERE TURBULENCE AND HAIL. SURFACE WINDS MAINLY SOUTH TO
SOUTHWEST...GENERALLY  LESS THAN 10 KTS BUT OUTFLOW BOUNDARIES
CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO 40 KTS
COMMON AND POTENTIALLY HIGHER.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  97  73  97  75 /  30  30  20  20  20
MLU  74  97  71  98  73 /  30  40  30  20  20
DEQ  69  97  70  98  70 /  50  20  20  20  20
TXK  73  97  70  98  72 /  50  30  20  20  20
ELD  73  97  69  97  71 /  50  40  30  20  20
TYR  75  98  75  98  76 /  30  20  20  20  20
GGG  73  98  74  98  74 /  30  30  20  20  20
LFK  77  97  76  96  76 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Jul 4, 10:54 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT MON JUL 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF THE AREA...WITH INCREASED COVERAGE ACROSS SOUTHERN
ARKANSAS. DUE TO CONTINUED HOT TEMPERATURES...STORMS COULD
EXHIBIT RAPID DEVELOPMENT...PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL. BOATERS ON AREA LAKES SHOULD ALSO BE PREPARED FOR DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HOT TEMPERATURES AND A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WORK WEEK.
WHILE INVOLVED IN OUTDOOR ACTIVITIES OVER THE NEXT SEVERAL
DAYS...REMEMBER THAT THUNDERSTORMS CAN PRODUCE PROLIFIC LIGHTNING
AND STRONG DOWNBURST WINDS. IF YOU HEAR THUNDER...MOVE INDOORS OR
TO A PLACE OF SAFETY.

.SPOTTER INFORMATION STATEMENT...
HE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

05

In the hours before

Local storm report, Jul 4, 5:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     STRONG                  33.11N 92.36W
07/04/2011                   UNION              AR   LAW ENFORCEMENT

            POWER LINES AND POLES DOWN ALONG HWY 82 W NEAR STRONG, AR

&&

19

The radar

The Shreveport radar (KSHV), 56 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 4, 6:00 PM CST
Where
Harrison County, 4 mi NW of Marshall
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.571, -94.419

Trees were downed on Macedonia Road northwest of Marshall, Texas.

Thunderstorm Wind, Franklin

When
July 4, 6:15 PM CST
Where
Franklin County, Mt Vernon
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.180, -95.230

Trees were downed along CR. 3310. Portions of a tin roof were removed from a building in town.

Lightning, Smith

When
July 4, 8:00 PM CST
Where
Smith County, 10 mi SE of Tyler
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.248, -95.179

Lightning struck a home resulting in a house fire in the 10000 block of Deer Creek Drive. There were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307199, 307203, 307204.